Ohio, 2018

Heavy Snow and Winter Weather in Ohio, February 9, 2018

February 9, 2018 · NWS IWX · 2 events in 2 counties and zones

Snow, heavy at times, accumulated to between 3 and 7 inches of snow across far northwest Ohio on February 9th creating hazardous travel conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Snow, heavy at times, accumulated to between 3 and 7 inches of snow across far northwest Ohio on February 9th creating hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 9, 12:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 9, 12:52 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1252 AM EST Fri Feb 9 2018

.SYNOPSIS...
Issued at 1245 AM EST Fri Feb 9 2018

A winter storm will impact the region through Friday, with the
most significant accumulations expected along and north of Route 6.
Light to moderate snowfall is expected elsewhere. Expect
hazardous travel, especially for the morning commute Friday.
Otherwise, more accumulating snow is likely over the weekend as
the weather pattern remains active and cold temperatures persist.
Highs will be in the 20s. Lows tonight will be in the teens and
20s.

&&

.UPDATE...
Issued at 947 PM EST Thu Feb 8 2018

Still some concerning trends in hourly runs of hires guidance this
evening with uncertainty continuing on southern extent of heaviest
snow axis. HRRR and RAP had trended southward earlier this evening
along with some 18z guidance. Latest trend has been a shift back
north with the southern periphery of heavy qpf/snow axis. Only
change made to evening update was to add Defiance and Henry
counties to advisory to match update with CLE to the east. Also of
concern is trend of hires guidance to now rotate dry slot north
and keep pcpn north in the afternoon, not allowing a transition
back southward as previous guidance had indicated. Will have to
monitor latest 00z guidance and additional hires to see if these
trends continue. Snow still expected to expand eastward overnight
with several inches by rush hour creating issues.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 239 PM EST Thu Feb 8 2018

12Z model suite has done little to resolve critical placement of srn
edge of heavy snow band this period. However better consensus seen
tonight within downstream warm advection wing with earlier start
time of mod-hvy snow development and born out with rapid upstream
expansion ese ongoing. This is not surprising given sharp frontal
slope and rapid/deep isentropic lift that develops underneath
intensifying upper jet streak across the srn lakes.

Thereafter uncertainty jumps per specific deterministic model
placement of low level baroclinic zone. NAM continues to lead
leftmost and pivots this well north into srn MI with remaining
guidance trailing swd to some degree. Blended solution provides path
of least regret and better yet retains greater continuity to going
fcst across nrn zones. Primary dilemma continues to be with srn band
edge counties. 12Z trends, including experimental highres guidance,
would bend snow band hard north Fri morning and bring accumulating
snow to a halt south of highway 6 for an extended time before
dropping back south mid-late aftn timed with passage of weak sfc
frontal wave seen in much of the highres guidance. However even in
this scenario notable qpf values (0.20-0.40") indicated through
nrn portions of marshall-noble counties by 12Z which still yields
bulk 3- 6" accums. Confidence zooms farther north invof the IN/MI
stateline where axis of heaviest qpf stripe still indicated from
ne IL through far nw IN/sw MI. Expect max point accumulations near
14" here.

Thereafter follows the period of greatest model based uncertainty
tied to how/if low level frontal zone deflects north in face of
intense low level warm advection. 12Z camp, like yesterday, is again
split although larger percentage of solution scope lies south versus
north. Can not ignore nam projection along with some similar highres
support but even these collapse south into the highway 30 corridor
later Fri aftn.

Given potential lull in accumulating snowfall and temps warming to
above freezing along srn edge of snow gradient, have leaned toward
an advisory. Although with that said, this same area could be
upgraded to a warning should it become clear that snow band will not
shift north out of the area Fri morning.

Sfc trough edges eastward Fri night with corresponding weakening
thermal/moisture advections and diminishing snow. Will hold with
prior 05Z Sat ending timing.

&&

.LONG TERM...(Saturday through Wednesday)
Issued at 239 PM EST Thu Feb 8 2018

Short term system is followed by another robust warm advective push
Sat night through Sun cwa wide, ahead of secondary sw disturbance
spinning up through swrn periphery of large scale trough across the
plains Sun. 00-12Z trends in guidance quite a bit more robust with
snow late Sat night/early Sun morning and bump pops/qpf accordingly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1246 AM EST Fri Feb 9 2018

Primary focus on deterioration of flight conditions at KSBN along
e-w focus of developing snow band. Farther south much
significantly better conditions anticipated with warm sector
intrusion/elevated lift focus along and north of Route 6.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until midnight EST /11 PM CST/ tonight for
     INZ003>007.

     Winter Weather Advisory until midnight EST /11 PM CST/ tonight
     for INZ008-009-012-014-016.

MI...Winter Storm Warning until midnight EST tonight for MIZ077>081.

OH...Winter Storm Warning until midnight EST tonight for OHZ001-002.

     Winter Weather Advisory until midnight EST tonight for OHZ004-
     005.

LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 8, 5:45 AM EST, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
545 AM EST Thu Feb 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
545 AM EST Thu Feb 8 2018 /445 AM CST Thu Feb 8 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Snow will develop again late this afternoon and tonight, becoming
heavy at times. Please see the Winter Storm products for more
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snow of several inches is expected again Friday into
the weekend. Please see the Winter Storm products for more
information.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated through Sunday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-091045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
545 AM EST Thu Feb 8 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisory conditions are likely by the middle of next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Feb 9, 1:37 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 AM EST Fri Feb 9 2018

INZ017-018-OHZ015-016-091200-
Whitley-Allen IN-Paulding-Putnam-
Including the cities of Columbia City, Tri-Lakes, South Whitley,
Fort Wayne, New Haven, Paulding, Antwerp, Payne, Ottawa, Leipsic,
Columbus Grove, Continental, and Pandora
137 AM EST Fri Feb 9 2018

...Snow will continue through the morning commute...

Light to moderate snow is expected to continue early this morning,
likely tapering off by 8 am EST. Snowfall totals of 1 to 2 inches
will be possible. Motorists should plan extra time to reach their
destination and exercise caution as roads become snow covered and
slippery.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Williams

When
February 9, 2:00 AM EST to 2:00 PM EST
Where
Williams forecast zone
Reported by
Emergency Manager
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow produced between 3 and 7 inches of snow during the morning and early afternoon hours of February 9th, heaviest across far northwest portions of the county. There was a report of 5.5 inches of total snow accumulation in Bryan. This created difficult travel, accidents, and numerous school closings across the region.

Winter Weather, Fulton

When
February 9, 2:00 AM EST to 2:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow produced between 2 and 5 inches of snow during the morning and early afternoon hours of February 9th. This created difficult travel, accidents, and school closings across the region.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730302, 730303.